Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 236, NWS Mobile, AL

August 2, 2020Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 2, 2020, 4:06 PM CDT for Wayne County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 4:06 PM CDT (21:06 UTC)
Expired
Aug 2, 2020, 4:28 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS54 KMOB 022106
SVRMOB
MSC153-022145-
/O.NEW.KMOB.SV.W.0236.200802T2106Z-200802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
406 PM CDT Sun Aug 2 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Wayne County in southeastern Mississippi...

* Until 445 PM CDT.

* At 406 PM CDT, a severe thunderstorm was located 8 miles east of
  Mill Creek, or 9 miles west of Waynesboro, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 8891 3171 8893 3183 8857 3160 8850
TIME...MOT...LOC 2106Z 259DEG 16KT 3168 8882 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
563 
WWUS54 KMOB 022128
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
428 PM CDT Sun Aug 2 2020

MSC153-022138-
/O.CAN.KMOB.SV.W.0236.000000T0000Z-200802T2145Z/
Wayne MS-
428 PM CDT Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

LAT...LON 3158 8891 3171 8893 3183 8857 3160 8850
TIME...MOT...LOC 2123Z 259DEG 16KT 3170 8871 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:58 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 2, 3:58 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Sun Aug 2 2020

.NEAR TERM UPDATE /Now Through Monday/...Starting off with an
amplified upper level trough axis from the Great Lakes southward
to off the upper Texas coast. A narrow plume of better
environmental moisture (PWATs ~1.9 inches) is aligned from the
Appalachians to southeast LA. Considering this along with the
passage of mid level impulses in the higher level southwest flow,
just ahead of the mean trough position and afternoon instability,
forecasters anticipate the development of isolated to perhaps
scattered showers and thunderstorms. The slightly better coverage
of which looks to remain generally north and west of I-65, closer
to where the greatest deep layer moisture and instability resides.
This is supported by the latest high resolution convection
allowing models. An assessment of convective downburst winds in
these areas suggest a high potential of brief strong wind gusts in
any of the better defined storms this afternoon. Any storms that
carry over into the evening are expected to show a diurnal
decrease in coverage.

The upper trough migrates slowly eastward with its axis more
aligned over the MS River Valley Monday. Drier air is forecast to
spread in from west to east. Most areas are likely to remain dry
on Monday, but cannot rule out an isolated, mainly afternoon
storm over the eastern zones to the coast as enough moisture may
linger to support development.

Little change in lows tonight, ranging in the low to mid 70s
inland to upper 70s along the coast. Highs on Monday range in the
lower to mid 90s interior to near 90 along the beaches. /10

&&

.SHORT TERM /Monday Night Through Wednesday Night/...A broad upper
level trough extends from southern Ontario down toward the Gulf
Coast region through mid-week. The local area generally remains at
the base of the upper level trough through the short term period,
which will maintain westerly flow aloft. Much drier air spreads into
the interior portions of the area during this timeframe, denoted by
PWATs dropping to 1.1-1.3 inches on Tuesday and potentially dropping
below 1 inch across southeast Mississippi on Wednesday. Moisture
will be ever-so-slightly higher near the coastline (denoted by PWATs
of 1.4-1.5 inches) as a weak surface boundary/trough remains
anchored near the coast or just offshore. There might be enough
moisture along the coast to squeeze out a few showers and storms as
the sea breeze pushes inland both afternoons. That said, POPs are
capped below 20% on both Tuesday and Wednesday afternoon. The
majority of the area will stay dry through the period.

Afternoon high temperatures will soar into the mid to low 90s both
days. Dewpoints will mix out into the 60s in the afternoons for most
locations with low 70s along the immediate coastline. This drier air
means that the heat index will likely stay below 100° in most spots
each day. Low temperatures continue to trend slightly cooler on both
Wednesday and Thursday mornings with upper 60s in the forecast for
southeast Mississippi and portions of southwest Alabama.

LOW risk of rip currents continues through Wednesday night. 07/mb

&&

.EXTENDED TERM /Thursday Through Sunday/...The axis of the broad
upper level trough begins to slide to the east late in the week as
an upper level ridge builds east into the Southern Plains. The ridge
aloft spreads further east toward the region over the weekend as the
trough lifts off to the northeast, which leaves northerly to
northwesterly flow aloft over the area. Meanwhile, surface
ridging spills into the northern Gulf from the western Atlantic
late in the week through the weekend. Moisture remains relatively
low on Thursday as the trough aloft lingers overhead before
lifting to the northeast. Similar to the dry forecast in the short
term, POPs remain low on Thursday with enough moisture to perhaps
squeeze out a few showers and storms along the sea breeze.
Moisture slowly begins to creep back into the area as the pattern
begins to change Friday through the weekend. As such, a diurnal
pattern with scattered showers and storms is expected over the
weekend - beginning over the Gulf waters early each morning and
transitioning inland along the sea breeze each afternoon. Of note,
drier air aloft remains evident in forecast soundings next
weekend, so the risk of wet microbursts will need to be monitored
as any storms that develop could produce gusty winds.

High temperatures will generally rise into the mid to low 90s inland
with upper 80s at the beaches each day. A few spots east of I-65 in
south central Alabama may top out in the upper 90s by the weekend.
Expect the heat index to increase to 100°-106° on Saturday and
Sunday as moisture increases and dewpoints unfortunately don't mix
out quite as much as previous days. 07/mb

&&

.MARINE...Only marine impacts this week will be isolated storms which
can bring brief strong winds, locally higher waves/seas, frequent
lightning and brief reductions to visibility in heavier rains. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:34 PM CDTSevere Thunderstorm WarningMOBWayne41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.